Arizona, 2016Flash Flooding and Heavy Rain in Arizona, August 3, 2016
August 3, 2016 · NWS FGZ · 3 events in 2 counties and zones
Deep monsoonal moisture continued to move northward over Arizona thunderstorms and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoonal moisture continued to move northward over Arizona thunderstorms and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 3, 4:30 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 3, 4:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
430 PM MST WED AUG 03 2016
.SYNOPSIS...Expect frequent and widespread storm activity through
Thursday. Deep moisture will mean that stronger storms will contain
torrential rainfall. A slow drying trend begins Friday, lasting
through the weekend and into next week.
&&
.DISCUSSION...By the end of this afternoon and early evening, most
areas will have convected at least once today. Very large westward
moving outflows and a a large, slow-moving upper low over the state
will keep much of our deep moisture pool intact through tomorrow.
In fact, the mid-levels begin to dry out a little bit on Thursday
and Friday, with some added shear. This may be a recipe for stronger
and more organized storms, capable of producing very high rainfall
totals. We extended the Flash Flood Watch as a result of this, now
extended through 6PM MST on Thursday.
Drier southwest flow becomes persistent by Friday and into the
weekend, perhaps even into the early part of next week. Eventually
the moisture will be scoured out, from west to east, over a period
of days. This will result in steadily decreasing pops and warming
temperatures from Friday through day seven.
&&
.AVIATION...For the 00Z package...SCT SHRA/TSRA will continue
through 02Z with ISOLD MVFR/IFR conditions. Storms will decrease
after 02Z with only ISOLD storms. Frequent storms are expected to
develop again after 16Z Thursday. Aviation discussion not updated
for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through 6PM
MST Thursday for all of Apache, Coconino, Northern Gila, Navajo and
Yavapai Counties.
&&
PUBLIC...Peterson
AVIATION...MAS
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 10:07 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1007 AM MST WED AUG 3 2016
AZZ004>018-037>040-040130-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1007 AM MST WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS
NOW IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO
AND YAVAPAI COUNTIES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST THROUGH
FRIDAY. EXPECT A DRYING TREND OVER THE COMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Coconino
- When
- August 3, 5:00 PM MST to 6:30 PM MST
- Where
- Coconino County, 2.07 mi S of Sunnyside to 3.98 mi W of Flagstaff
- Reported by
- Public
- Coordinates
- 35.170, -111.620
Heavy rain caused street flooding in Flagstaff. Some homes and businesses had water up to the door steps. Flooding occurred near the major intersection of Milton and Butler/Route 66 , West Dupont Avenue, and Blackbird Roost Street.
Flash Flood, Coconino
- When
- August 3, 7:15 PM MST to 11:15 PM MST
- Where
- Coconino County, 17.3 mi NW of Marble Canyon to 2.76 mi W of Page Wahweap Arpt
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 36.990, -111.860
Heavy rain in Utah caused the Paria River to flash flood as it flowed south into Arizona and into the Colorado River. The Paria River was estimated to rise more than 2 feet at the Utah Arizona border in around 15 minutes.
Flash Flood, Apache
- When
- August 3, 10:30 PM MST to 11:30 PM MST
- Where
- Apache County, 0.69 mi S of Wide Ruin to 3.2 mi SE of Wide Ruin
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.410, -109.500
A debris flow was reported across Highway 191 at mile marker 289 to 390. The road was temporarily close. Radar estimated an inch of rain in less than 60 minutes.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Idaho, August 3, 20162 deaths · 1 event
- Tornado and Hail in North Dakota, August 3, 2016$1.9 million · EF2 · 15 events
- Tornadoes and Flash Flooding in North Dakota, August 3, 2016$120,000 · EF2 · 42 events
- Flash Flood and Flood in North Carolina, August 3, 2016$301,000 · 2 events
- Flash Flooding and Flooding in Nevada, August 3 to 4, 2016$91,000 · 7 events
- Wildfire in Utah, August 3 to 12, 2016$100,000 · 1 event
- Flash Flood in North Carolina, August 3, 2016$85,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 3, 2016$75,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, August 3 to 4, 201670 kt wind · 24 events
- Flash Flooding and Hail in Arkansas, August 3 to 6, 2016$17,000 · 1 in hail · 10 events
- Heat in Louisiana, August 3 to 8, 201617 events
- Flash Flooding in Arizona, August 3, 2016$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658372, 658415, 658373.